Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS Houston/Galveston, TX

September 18, 2014Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 18, 2014, 9:25 AM CDT for Harris County, Montgomery County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2014, 9:25 AM CDT (14:25 UTC)
Expired
Sep 18, 2014, 10:30 AM CDT
In force
65 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 76 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WGUS54 KHGX 181425
FFWHGX
TXC201-339-181530-
/O.NEW.KHGX.FF.W.0034.140918T1425Z-140918T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
925 AM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1030 AM CDT
    
* AT 925 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TOMBALL...JERSEY VILLAGE...CYPRESS AND WILLOWBROOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 2997 9554 2984 9564 2992 9575 3012 9566

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:55 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 18, 4:55 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CDT THU SEP 18 2014

.DISCUSSION...
WET FCST TO CONTINUE TODAY BUT WITH A CONTINUED THREAT OF FLOOD-
ING. GROUNDS WET FROM RAINS THE PREVIOUS FEW DAYS ALONG WITH THE
POTENTIAL OF ADDITIONAL RAINS TODAY WILL KEEP THE FLOOD WATCH IN
PLACE THROUGH THIS EVENING.

ALREADY SEEING DEVELOPMENT OVER THE NEARSHORE WATERS THIS MORNING
AS THE CONTINUED WAA FLOW COLLIDES WITH THE MORE S/SE MOVING DIS-
TURBANCE COMING OUT OF SOUTH CENTRAL TX. ALSO SEEING HINTS OF YET
ANOTHER DISTURBANCE TRYING TO DIVE DOWN FROM NORTH TX. THESE SYS-
TEMS COMBINED WITH THIS STILL VERY MOIST/TROPICAL AIRMASS ALREADY
IN PLACE SHOULD PRODUCE WIDESPREAD CONVECTION ACROSS THE CWA THRU
THIS AFTN/EVE.

PER THE LATEST MODEL RUNS...THE REST OF THE WEEK/WEEKEND FORECAST
SHOULD SEE SOME DRYING BUT CONSENSUS NOT AS STRONG WITH THIS NEXT
COLD FRONT EARLY NEXT WEEK. PROGS APPEAR TO BE HAVING ISSUES WITH
THE HANDLING OF THE REMNANTS OF ODILE AND MAY BE EXAGGERATING ITS
IMPACT ON THE MAIN UPPER FLOW/PATTERN. AS SUCH WILL NOT BE CHANG-
ING THE EXTENDED FCSTS (TOO MUCH) OF FROPA MON (ALONG WITH COOLER
AND DRIER CONDTIONS NEXT WEEK). 41

&&

.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING
AND MAY HAVE A CLUSTER MOVE INTO THE COASTAL WATERS THIS AFTERNOON
WITH GUSTY WINDS. SOUTHEAST WINDS WILL BECOME MORE EASTERLY ON
FRIDAY...AND INCREASE FRIDAY NIGHT AND SATURDAY. WEAK HIGH
PRESSURE SETTLES OVER SETX/LA AND WINDS SHOULD SLOWLY RELAX ON
MONDAY. A COLD FRONT SHOULD (IF THE ECMWF IS CORRECT-FAVORING IT
ATTM) MOVE INTO THE COASTAL WATERS ON TUESDAY OF COURSE DEPENDING
ON HOW WELL THE MODELS HANDLE ODILE AND THE NEXT TROUGH THROUGH
THE EASTERN U.S.
45

&&

.AVIATION...
HAVE REVAMPED THE TAFS THIS MORNING TO SWING THE SHOWERS TO THE
MORNING HOURS AND THE TSRA TO THE LATE MORNING THROUGH AFTERNOON.
SOUNDINGS ARE VERY SUPPORTIVE OF HEAVY DOWNPOURS AND WITH THE
RADAR/WV SHOWING THE NEXT SYSTEM NE TO SJT AND THE S/W OVER SHV
ARRIVING LATE THIS MORNING AND AFTERNOON. WILL NEED TO KEEP AN EYE
ON THE SYSTEM NEAR SAN ANTONIO WITH THE RAIN COOLED AIR SAGGING
SOUTH THROUGH THE AREA. IFR/VLIFR PLAGUING THE NORTHERN TERMINALS
AND CONCERNED IT MAY REACH IAH THIS MORNING FOR AN HOUR. EXPECTING
A BREAK IN SHRA/TSRA COVERAGE AFTER 23Z THROUGH 03-06Z.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      85  71  88  71  91 /  80  40  50  20  30
HOUSTON (IAH)              84  71  88  72  90 /  80  40  60  20  30
GALVESTON (GLS)            85  77  86  79  88 /  80  40  60  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Sep 18, 7:07 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
707 AM CDT THU SEP 18 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-191215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
707 AM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AS UPPER
LEVEL DISTURBANCES CONTINUE TO MOVE INTO VERY MOIST TROPICAL
AIRMASS OVER THE REGION. THE AREA REMAINS UNDER A FLOOD WATCH
THROUGH 7PM CDT THIS EVENING. RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH ISOLATED 5 TO 6 INCH AMOUNTS WILL BE POSSIBLE. HOURLY RAIN
RATES COULD REACH 2 INCHES AN HOUR. THIS WILL LIKELY CAUSE
FLOODING ESPECIALLY IN AREAS WHERE HEAVY RAINFALL HAS ALREADY
FALLEN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:48 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris3 hr
Sep 18, 9:16 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, Polk, San Jacinto3 hr
Sep 18, 10:08 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery2 hr
Sep 18, 10:17 AM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto4 hr
Sep 18, 10:49 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto, Walker116 min
Sep 18, 11:26 AM CDTSpecial Weather StatementHGXBrazoria, Fort Bend, Jackson, Matagorda, Wharton64 min
Sep 18, 11:44 AM CDTAreal Flood AdvisoryHGXLiberty, Polk, San Jacinto2 hr
Sep 18, 12:29 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery, San Jacinto3 hr
Sep 18, 1:02 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty118 min
Sep 18, 2:37 PM CDTFlash Flood WarningHGXChambers, Galveston, Harris113 min
Sep 18, 4:32 PM CDTAreal Flood AdvisoryHGXAustin, Waller118 min
Sep 18, 4:48 PM CDTTornado WarningHGXAustin27 min
Sep 18, 5:18 PM CDTSpecial Weather StatementHGXAustin42 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.